Self-Fulfilling Fluctuations in HANK Economies
Acharya, Sushant, Benhabib, Jess
American Economic Review · 2026 · Volume 116 · Issue 7
Abstract
We show that in heterogeneous agent New Keynesian (HANK) economies with countercyclical risk, the natural interest rate is endogenous and co-moves with output, leaving the economy susceptible to self-fulfilling fluctuations. Unlike in representative agent New Keynesian models, the Taylor principle is not sufficient to guarantee uniqueness of equilibrium in HANK if risk is even mildly countercyclical: Multiple bounded equilibria exist, no matter how strongly monetary policy responds to changes in inflation. For an active monetary policy to eliminate self-fulfilling fluctuations, it must stabilize the endogenous natural rate fluctuations. Alternatively, a passive monetary and active fiscal regime can also eliminate equilibrium multiplicity.
Enable JavaScript for citation tools and additional paper interactions.